Metronidazole (also called Flagyl) is an antibiotic that is used to treat bacterial or parasitic infections in the gut. A lot of people respond quite well to it, but others don't. I've taken several 10-day courses of it and even though it causes side effects in me (headaches and nausea) I've found that it really improves my diarrhea and abdominal pain after I'm done. It usually takes a few weeks for the symptoms to ease up, however, after the medication is finished. What kind of symptoms do you typically have?
Sounds like your doctor is willing to try various things to try to help you, so that's a good thing. IBS is frustrating for doctors because what works for one person may not work for another, and some people really just don't respond well to treatment. Finish the course of the medication if you can, but try not to feel too discouraged if your symptoms don't improve. It'd probably be a good idea to get the colonoscopy anyway.